Cutaneous adverse drug reactions are frequent, affecting 2-3% of hospitalized patients and in one twentieth of them are potentially life-threatening. Almost any pharmacologic agent can induce skin reactions, and certain drug classes, such as non-steroidal anti-inflammatory drugs, antibiotics and antiepileptics, have drug eruption rates ranging from 1% to 5%. Cutaneous drug reactions recognize several different pathomechanisms: some skin manifestations are immune-mediated like allergic reactions while others are the result of non immunological causes such as cumulative toxicity, photosensitivity, interaction with other drugs or different metabolic pathways. Cutaneous adverse drug reactions can be classified into two groups: common non-severe and rare life-threatening adverse drug reactions. Non-severe reactions are often exanthematous or urticarial whereas life-threatening reactions typically present with skin detachment or necrosis of large areas of the body and mucous membrane involvement, as in the Stevens-Johnson syndrome or toxic epidermal necrolysis. Clinicians should carefully evaluate the signs and symptoms of all cutaneous adverse drug reactions thought to be due to drugs and immediately discontinue drugs that are not essential. Short cycles of systemic corticosteroids in combination with antihistamines may be necessary for widespread exanthematous rashes, while more aggressive corticosteroid regimens or intravenous immunoglobulins associated with supportive treatment should be used for patients with Stevens-Johnson syndrome or toxic epidermal necrolysis.
Adverse drug reactions and organ damage : The skin / A.V. Marzano, A. Borghi, M. Cugno. - In: EUROPEAN JOURNAL OF INTERNAL MEDICINE. - ISSN 0953-6205. - 28(2016 Mar), pp. 17-24.
|Titolo:||Adverse drug reactions and organ damage : The skin|
|Parole Chiave:||Acute generalized exanthematous pustulosis; Cutaneous adverse drug reactions; Drug reaction with eosinophilia and systemic symptoms; Stevens-Johnson syndrome/toxic epidermal necrolysis; Urticaria/angioedema; Vasculitis; Internal Medicine|
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Data di pubblicazione:||mar-2016|
|Data ahead of print / Data di stampa:||2015|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1016/j.ejim.2015.11.017|
|Appare nelle tipologie:||01 - Articolo su periodico|
File in questo prodotto:
|Cugno_EuropJournInternalMedicine_AdverseDrug_2016.pdf||Publisher's version/PDF||Administrator Richiedi una copia|